Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 30, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 3, 1998, 2:11 PM EDT for Georgetown County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 1998, 2:11 PM EDT (18:11 UTC)
- Expired
- Sep 3, 1998, 2:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 9:45 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
549
WFUS1 KILM 031812 RRA
TORILM
SCC043-031845-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EDT THU SEP 3 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...
* TORNADO WARNING FOR...
GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 245 PM EDT
* AT 210 PM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15
MILES SOUTHWEST OF GEORGETOWN OR 9 MILES SOUTH OF SAMPIT MOVING
NORTH AT 45 MPH.
* THE TORNADO WILL BE IN THE VICINITY OF...
SAMPIT BY 220 PM EDT
ANDREWS BY 225 PM EDT
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:05 PM EDT, 6 minutes earlier.
Area forecast discussion, Sep 3, 2:05 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 205 PM EDT THU SEP 3 1998 PRELIMINARY THOUGHTS PRECEDING CONF CALL... RAH: CAN LIVE WITH FF WATCH MY CWA TNGT AND FRI MORNING. WINDS SHOULD STAY JUST BELOW WIND AVSRY CRITERIA. CWF: PER COORD WITH ILM...WILL CONT SMALL CRAFT SHOULD REMAIN IN PORT WORDING TONIGHT THROUGH FRIDAY MORNING. WILL BE CLOSE TO GALES BUT THINK SYSTEM SHOULD WEAKEN SLIGHTLY AND WILL BE FARTHER INL\AND AS IT COMES INTO NC SO WILL GO WITHOUT GALES ATTM. .MHX...SMALL CRAFT SHOULD REMAIN IN PORT S OF CURRITUCK BEACH LIGHT TO SURF CITY. JBM
In the hours before
Special weather statement, Sep 3, 11:20 AM EDT, 2 hours 51 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-041015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1120 AM EDT THU SEP 3 1998 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY FRIDAY. HAZARDOUS WEATHER... SEVERE THUNDERSTORMS WITH DAMAGING WIND AND TORNADOES POSSIBLE THIS AFTERNOON AND TONIGHT. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SYNOPSIS... A LOW PRESSURE AREA...TROPICAL STORM EARL...WAS LOCATED NEAR MACON GEORGIA LATE THIS MORNING. EARL IS EXPECTED TO MOVE NORTHEAST AROUND 20 MPH THROUGH TONIGHT. BANDS OF RAIN AND THUNDERSTORMS ASSOCIATED WITH EARL WILL AFFECT NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH TONIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITHIN THESE BANDS OF RAIN AND THUNDERSTORMS. IN ADDITION...RAINFALL OF TWO TO FOUR INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD RESULT IN FLOODING THIS AFTERNOON AND TONIGHT. RAN
Special weather statement, Sep 3, 11:20 AM EDT, 2 hours 51 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-041015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1120 AM EDT THU SEP 3 1998 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY FRIDAY. HAZARDOUS WEATHER... SEVERE THUNDERSTORMS WITH DAMAGING WIND AND TORNADOES POSSIBLE THIS AFTERNOON AND TONIGHT. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SYNOPSIS... A LOW PRESSURE AREA...TROPICAL STORM EARL...WAS LOCATED NEAR MACON GEORGIA LATE THIS MORNING. EARL IS EXPECTED TO MOVE NORTHEAST AROUND 20 MPH THROUGH TONIGHT. BANDS OF RAIN AND THUNDERSTORMS ASSOCIATED WITH EARL WILL AFFECT NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH TONIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITHIN THESE BANDS OF RAIN AND THUNDERSTORMS. IN ADDITION...RAINFALL OF TWO TO FOUR INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD RESULT IN FLOODING THIS AFTERNOON AND TONIGHT. RAN
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:55 PM EDT | Tornado Warning | ILM | Williamsburg | 30 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.